Alert archive / West Virginia / Flash Flood Warnings in 2003
Flash Flood Warning 82, NWS Baltimore/Washington
NWS Baltimore/Washington issued this flash flood warning at Jul 8, 2003, 8:01 AM EDT for Grant County, West Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 8, 2003, 8:01 AM EDT (12:01 UTC)
- Expired
- Jul 8, 2003, 11:00 AM EDT
- In force
- 3 hr
- Issued by
- NWS Baltimore/Washington
- Area
- Counties, with a storm outline in the text
County Grant County, WV
The radar
The Sterling radar (KLWX), 152 km from the middle of the area, began a volume at 12:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 0.0 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 186 J/kg
- Mixed-layer CIN
- -165 J/kg
- Mixed-layer LCL
- 1234 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 45 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KLWX 081204 FFWLWX WVC023-081500- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 801 AM EDT TUE JUL 8 2003 THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A * FLASH FLOOD WARNING FOR GRANT COUNTY IN EASTERN WEST VIRGINIA * UNTIL 1100 AM EDT. * AT 801 AM EDT...RADAR INDICATED THUNDERSTORMS WITH VERY HEAVY RAIN OCCURRING OVER SEYMOURVILLE. FLOODING WAS REPORTED BY EMERGENCY OFFICIALS. RADAR INDICATES THAT UP TO THREE INCHES OF RAIN HAS ALREADY FALLEN OVER THE WARNED AREA. ANOTHER ONE TO TWO INCHES WILL BE POSSIBLE THROUGH 1100 AM. * SOME LOCATIONS THAT WILL CONTINUE TO BE AFFECTED BY THE HEAVY RAIN INCLUDE PETERSBURG. A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND. LAT...LON 3902 7935 3892 7916 3919 7905 3927 7931 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Jul 8, 7:44 AM EDT, 17 minutes earlier.
Area forecast discussion, Jul 8, 7:44 AM EDT, 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 744 AM EDT TUE JUL 8 2003 SENT AN UPDT OUT TO MATCH RADAR TRENDS. ONLY TOUCHED POPS ATTM. TEMPS WL PROBABLY NEED WORK...BUT WL ADDRESS THAT LATER...BETWN RADAR SWEEPS. -HTS TODAY-TONIGHT LATEST SATELLITE AND RADAR IMAGERY SHOWS AN AREA OF DISSIPATING SHOWERS BY CHO. A SMALL COMPLEX OF TSTMS IS ALSO OBSERVED OVR SCNTRL PA AND A BOWING MCS EXTENDS FROM NEAR TOLEDO OH TO NEAR INDY. TODAY...GFS/RUC40 SHOWS 700MB TEMPS WARMING TO +10C THIS AFTERNOON. THIS SHOULD PUT A BIG LID ON THINGS TODAY. WILL GO ONLY WITH ISOLD 20 POP FOR ENTIRE CWA IN CASE ANYTHING MANAGES TO FIRE OVR THE HIR TERRAIN OR NEAR SEA BREEZE BDRIES. A BIT WORRIED ABT CONVECTION OVR THE OH VALLEY THIS MORNING AS STEERING FLOW IS OUT OF THE WNW AND COULD BRING SOME OF THAT INTO OUR NRN MOST ZONES BUT THINK THE WARM AIR ALOFT AND DOWNSLOPING WINDS AT THE SFC WILL WIN TODAY AND KEEP CONVECTION AT MINIMUN. NEXT CONCERN TODAY IS THE HEAT. H8 TEMPS ABT A DEGREE WARMER THAN YESTERDAY AND WITH LESS CU FIELD TODAY HIGHS SHOULD A BE LITTLE WARMER. GOING WITH THE COOLER MET/FWC NUMBERS AS MAV HAS BEEN TO HOT ALL SUMMER LONG. HEAT INDEX TOOL GIVES A HI OF 100 FOR DCA AND BALT. WILL ISSUE A HEAT ADVISORY FOR THE DC/BALT CITIES ONLY. TONIGHT...ANY CONVECTION WILL DISSIPATE QUICKLY AFTER SUNSET. WILL KEEP A 30 POP FOR THE FAR NWRN COUNTIES AS MODELS SUGGEST MCS THAT DEVELOPS OVR THE OH VALLEY TODAY COULD REACH THOSE CUNTIES BY SUNRISE TOMORROW. ROSA .LONG TERM...WED-MON STILL LOOKS GOOD FOR FOR TSTMS A GOOD PART OF THIS WEEK...WITH A GOOD WEEKEND. THE CD FNT STALLS OUT JUST N OF THE CWA KEEPING US IN THE WARM MOST SIDE OF THE BNDRY WED-FRI...AND WL HV CHC 30-50 POPS TSTMS EACH DAY. IN ADDITION A SHORT/WV IS PROGGED COMES THRU WEDNESDAY. THEN ANOTHER SHORT/WV FOR FRI WI A LOW ON THE BDNRY HELPING IT TO FINALLY MOVE THROUGH AND OFF THE CST BY THE WEEKEND. HIGH PRES BUILDING IN FOR THE WKND WITH A BIT COOLER AND DRIER WX. NEXT CHC FOR PCPN LOOK TO BE POSSIBLE FROM SUNDAY NIGHT AND MONDAY BUT WL LV DRY FOR NOW. ND .LWX... DC...HEAT ADVISORY UNTIL 800 PM EDT TUESDAY FOR ZONE DCZ001. MD...HEAT ADVISORY UNTIL 800 PM EDT TUESDAY FOR ZONE MDZ011. VA...HEAT ADVISORY UNTIL 800 PM EDT TUESDAY FOR ZONE VAZ054. WV...NONE.
Hazardous weather outlook, Jul 8, 5:00 AM EDT, 3 hours 1 minute before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-092200- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 500 AM EDT TUE JUL 8 2003 .DAY ONE...TODAY THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS THE AREA TODAY. THE GREATEST THREAT FROM THE SEVERE STORMS WILL BE DAMAGING WINDS. THERE IS ALSO A HEAT ADVISORY IN EFFECT TODAY FOR THE CITIES OF WASHINGTON AND BALTIMORE. HEAT INDEXES ARE EXPECTED TO RISE TO AROUND 100 DEGREES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY TODAY. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. ND
In the hours before
Special weather statement, Jul 8, 5:23 AM EDT, 2 hours 38 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-081515- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 523 AM EDT TUE JUL 8 2003 THE STORM PREDICTION CENTER HAS OUTLOOKED THE ENTIRE REGION UNDER A SLIGHT RISK FOR SEVERE THUNDERSTORMS. WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON. THE STRONGER STORMS COULD BRIEFLY REACH SEVERE LEVELS...RESULTING IN ISOLATED BURSTS OF DAMAGING WINDS. UNLESS THESE THUNDERSTORMS BECOME ORGANIZED...SPOTTER ACTIVATION IS NOT ANTICIPATED... ROSA
The office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 7:17 AM EDT | Flash Flood Warning | LWX | Hardy | 3 hr |
| Jul 8, 8:36 AM EDT | Flash Flood Warning | LWX | Pendleton | 3 hr |
Nearby
Flash Flood Warnings in West Virginia, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.